Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 435, NWS Norman, OK

August 25, 2012Caddo County, Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 25, 2012, 4:33 PM CDT for Caddo County, Comanche County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2012, 4:33 PM CDT (21:33 UTC)
Expired
Aug 25, 2012, 5:15 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Comanche County, OK

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:10 PM CDTTSTM WND DMG4 S Anadarko, OKNUMEROUS 2 INCH TREE LIMBS DOWNED. ESTIMATED 50-60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS54 KOUN 252133
SVROUN
OKC015-031-252215-
/O.NEW.KOUN.SV.W.0435.120825T2133Z-120825T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEDICINE PARK...
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAWTON...CACHE...APACHE...ELGIN...CYRIL...FLETCHER...STERLING...
  FORT COBB...MEDICINE PARK...FAXON...BOONE...FORT SILL...MEERS...
  LAKE ELLSWORTH...STECKER AND LAKE LAWTONKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING.  BOATERS SHOULD RETURN TO
SHORE. AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3442 9865 3475 9868 3519 9839 3485 9809
      3471 9809
TIME...MOT...LOC 2128Z 230DEG 21KT 3476 9848 

$$
1 follow-up statement
507 
WWUS54 KOUN 252207
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SAT AUG 25 2012

OKC015-031-252215-
/O.CON.KOUN.SV.W.0435.000000T0000Z-120825T2215Z/
COMANCHE OK-CADDO OK-
507 PM CDT SAT AUG 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT FOR NORTHEASTERN COMANCHE AND SOUTHEASTERN CADDO COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM APACHE TO ELGIN TO FAXON...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
LAWTON...APACHE...ELGIN...CYRIL...FLETCHER...STERLING...FORT SILL...
LAKE ELLSWORTH AND STECKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE.
AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3444 9863 3479 9847 3516 9836 3485 9809
      3471 9809
TIME...MOT...LOC 2205Z 242DEG 22KT 3496 9833 3472 9834 3451 9856 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:38 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 1:38 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT SAT AUG 25 2012

.AVIATION DISCUSSION...
RAIN AND THUNDERSTORMS ARE EXPECTED TO FORM OR MOVE INTO NORTHERN
OKLAHOMA THIS AFTERNOON AND SLWOLY SPREAD SOUTHEAST OVERNIGHT. A
WEAK FRONT WILL FOLLOW AND SHIFT WINDS TO THE NORTH OR NORTHEAST,
ALTHOUGHT NOT VERY STRONG.

.DISCUSSION...
MOST MODELS INDICATE NOW THAT SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FORM IN SOUTHERN KANSAS AND NORTHERN OKLAHOMA THIS
AFTERNOON AND DRIFT SLOWLY SOUTHEAST. THE CYCLONIC CIRCULATION
OVER CENTRAL KANSAS IS EXPECTED TO SLOWLY EVOLVE INTO A WEAK OPEN
WAVE AND DRIFT ACROSS OKLAHOMA DURING THE FIRST HALF OF SUNDAY. A
WEAK SURFACE TROUGH WILL BE ASSOCIATED AND TURN WINDS TO THE
NORTH. BECAUSE THIS SYSTEM WILL MOVE SLOWLY AND BECAUSE THE
ATMOSPHERE IS VERY MOIST, HEAVY RAINFALL IS EXPECTED IN SOME PARTS
OF NORTHERN OKLAHOMA. RAIN MAY BECOME MORE IN THE FORM OF SHOWERS
WITH THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST OKLAHOAM LATE
TODAY AND EARLY SUNDAY. ONCE THIS SYSTEM EXITS SOUTHEAST OKLAHOMA
LATE SUNDAY, CHANCES FOR RAIN RETURN TO NEAR ZERO FOR THE REST OF
THE HOT AND HUMID WEEK. AN UPPER RIDGE IS EPXECTED TO BUILD
NORTHWEST OF OKLAHOMA GIVING LITTLE DAY-TO-DAY CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  69  89 /  60  60  20  20
HOBART OK         70  90  69  92 /  60  40  20  10
WICHITA FALLS TX  74  92  70  93 /  40  50  30  20
GAGE OK           67  87  67  90 /  50  20  10  10
PONCA CITY OK     69  85  68  89 /  70  50  20  10
DURANT OK         73  90  70  90 /  40  50  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Aug 25, 11:40 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT SAT AUG 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND THIS EVENING.

DISCUSSION...
A MID AND UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST AND SOUTHEAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS THROUGH SUNDAY.  SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN
AND NORTHERN OKLAHOMA.  A SURFACE TROUGH MAY ALSO AID IN THE
DEVELOPMENT OF STORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.

WEAK TO MODERATE INSTABILITY WILL DEVELOP AS TEMPERATURES WARM
INTO THE UPPER 80S AND 90S THIS AFTERNOON.  THIS WILL SUPPORT
A FEW STRONG TO MARGINALLY SEVERE STORMS...THROUGH THE EARLY
EVENING.

STRONG WIND GUSTS NEAR 60 MPH...TORRENTIAL RAINFALL...AND
FREQUENTLY LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS THE
WESTERN THIRD OF OKLAHOMA.

SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE OVERNIGHT
HOURS WITH BETTER CHANCES FOR RAIN SHIFTING INTO CENTRAL AND EASTERN
OKLAHOMA BY EARLY SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 26
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS THROUGH TONIGHT...ESPECIALLY
OVER NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE ENTIRE AREA ON SUNDAY
AND SOUTH OF I-44 ON MONDAY DUE TO ABUNDANT MOISTURE...INSTABILITY...
AND LIFT FROM THE NEARBY LOW PRESSURE DISTURBANCE. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY BE STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS POSSIBLE ON SUNDAY...PARTICULARLY OVER NORTHERN
OKLAHOMA...WHICH COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, Aug 25, 2:53 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT SAT AUG 25 2012

OKZ007-008-012-013-252030-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
253 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...EASTERN
GARFIELD...KAY AND NORTHWESTERN NOBLE COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRMONT...
MOVING EAST AT 25 MPH.  OTHER SCATTERED STRONG STORMS WERE LOCATED
ACROSS EASTERN GRANT AND WESTERN KAY COUNTIES NEAR MEDFORD...DEER
CREEK AND BRAMAN.  VERY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS
ALONG WITH GUSTY WINDS AND OCCASIONAL LIGHTNING.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
BLACKWELL...TONKAWA...NEWKIRK...MEDFORD...GARBER...COVINGTON...
LAMONT...BILLINGS...BRECKENRIDGE...BRAMAN...HUNTER...FAIRMONT...
DEER CREEK...KILDARE...NARDIN...DOUGLAS...RENFROW...LUCIEN...
CHILOCCO AND HAYWARD.

LAT...LON 3699 9694 3621 9735 3622 9779 3700 9779
TIME...MOT...LOC 1951Z 265DEG 22KT 3633 9772
Special weather statement, Aug 25, 3:16 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT SAT AUG 25 2012

OKZ011-015-017-252045-
BLAINE OK-DEWEY OK-MAJOR OK-
316 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE...
NORTHEASTERN DEWEY AND SOUTHWESTERN MAJOR COUNTIES UNTIL 345 PM
CDT...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CANTON...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CANTON...LONGDALE...CANTON LAKE...HUCMAC...HOMESTEAD AND SOUTHARD.

LAT...LON 3633 9861 3615 9830 3593 9864 3605 9881
TIME...MOT...LOC 2011Z 220DEG 16KT 3603 9869

11
Special weather statement, Aug 25, 3:34 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT SAT AUG 25 2012

OKZ007-008-252100-
GRANT OK-KAY OK-
334 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN KAY COUNTIES UNTIL 400 PM CDT...

AT 330 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
OVER NORTHEAST GRANT AND NORTHERN KAY COUNTIES.  THE
PRECIPITATION WAS MOVING NORTHEAST AT 15 TO 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MEDFORD...BRAMAN...DEER CREEK...NARDIN...RENFROW AND CHILOCCO.

LAT...LON 3669 9771 3670 9773 3700 9779 3700 9688
TIME...MOT...LOC 2030Z 233DEG 14KT 3692 9730

BT
Special weather statement, Aug 25, 4:24 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 424 PM
CDT SAT AUG 25 2012

OKZ023-035-037-038-252200-
KIOWA OK-CADDO OK-TILLMAN OK-COMANCHE OK-
424 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHERN CADDO...
NORTHEASTERN TILLMAN AND COMANCHE COUNTIES UNTIL 500 PM CDT...

AT 423 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEERS...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAWTON...ANADARKO...CACHE...APACHE...ELGIN...CYRIL...FLETCHER...
STERLING...CEMENT...INDIAHOMA...MEDICINE PARK...BOONE...LAKE
CHICKASHA...FORT SILL...MEERS...LAKE ELLSWORTH...STECKER AND LAKE
LAWTONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3487 9883 3523 9811 3471 9809 3437 9882
TIME...MOT...LOC 2123Z 232DEG 19KT 3475 9858

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:38 PM CDTSpecial Weather StatementOUNHarper52 min
Aug 25, 1:23 AM CDTSpecial Weather StatementOUNHarper37 min
Aug 25, 2:53 PM CDTSpecial Weather StatementOUNGarfield, Grant, Kay37 min
Aug 25, 3:16 PM CDTSpecial Weather StatementOUNMajor29 min
Aug 25, 3:34 PM CDTSpecial Weather StatementOUNKay26 min
Aug 25, 3:39 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major50 min
Aug 25, 4:24 PM CDTSpecial Weather StatementOUNComanche36 min
Aug 25, 4:36 PM CDTSpecial Weather StatementOUNGarfield24 min
Aug 25, 4:55 PM CDTSevere Thunderstorm WarningOUNRoger Mills50 min
Aug 25, 5:01 PM CDTSpecial Weather StatementOUNDewey, Garfield29 min
Aug 25, 5:22 PM CDTSpecial Weather StatementOUNGrady38 min
Aug 25, 5:27 PM CDTSpecial Weather StatementOUNDewey, Garfield33 min
Aug 25, 5:36 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan39 min
Aug 25, 5:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne46 min
Aug 25, 6:17 PM CDTSpecial Weather StatementOUNCuster, Roger Mills28 min
Aug 25, 6:22 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills38 min
Aug 25, 6:28 PM CDTSpecial Weather StatementOUNHarmon32 min
Aug 25, 6:36 PM CDTSpecial Weather StatementOUNOklahoma24 min
Aug 25, 6:54 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.